Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 55, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 12, 2001, 5:24 AM CDT for Buchanan County, Delaware County, Linn County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 12, 2001, 5:24 AM CDT (10:24 UTC)
- Expired
- Jun 12, 2001, 6:15 AM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Buchanan County, IA, Delaware County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3303 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 121026 SVRMLI IAC019-055-113-121115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 524 AM CDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LINN COUNTY IN EAST CENTRAL IOWA SOUTHERN BUCHANAN COUNTY IN NORTHEAST IOWA SOUTHERN DELAWARE COUNTY IN NORTHEAST IOWA * UNTIL 615 AM CDT * AT 523 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER WALKER...OR 14 MILES SOUTHEAST OF INDEPENDENCE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... TROY MILLS NOW PARIS BY 530 AM CDT. COGGON BY 535 AM CDT. RYAN BY 535 AM CDT. PRAIRIEBURG BY 540 AM CDT. HOPKINTON BY 550 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4234 9185 4221 9182 4220 9140 4237 9137 MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:50 AM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 12, 2:50 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 AM CDT TUE JUN 12 2001 SYNOPTIC PATTERN THIS MORNING SHOWS 500H RIDGE OVER MIDWEST...WITH STRONG SHORT WAVE DIGGING TROF IN PACIFIC NW. A MODERATE VORT MAX IS OVER WESTERN IOWA...WITH STRONGER VORT'S ALONG THE CENTRAL CANADIAN BORDER AND IN THE PACIFIC NW. AT THE SURFACE...TROF EXTENDS FROM 002 LOW IN NORTH CENTRAL WISCONSIN TO 002 LOW NEAR MCW TO 995 LOW IN EASTERN COLORADO. SEVERE CONVECTION FIRED MIDDAY YESTERDAY NORTH OF EASTERN BRANCH OF LLJ NOSE IN CENTRAL MINNESOTA...AND FOLLOWED THICKNESSES INTO SOUTHERN WISCONSIN AND NORTHEAST ILLINOIS OVERNIGHT. A SECOND AREA OF MARGINALLY CONVECTION DEVELOPED ALONG NOSE OF PRIMARY LLJ THIS PAST EVENING IN NW IOWA...AND TRANSITIONED EAST INTO EXTREME NORTHERN PORTION DVN FORECAST AREA. MODELS INITIALIZED MODERATELY WELL AT 00Z...ALTHOUGH NGM HAD A HARD TIME FOCUSING ON SURFACE BOUNDARY ACROSS NORTHERN PORTION OF FORECAST AREA. AVN DID BEST ON PRECIP FIELDS IN FIRST 6 HOURS...WITH ETA OK...AND NGM POOR. PRIMARY FORECAST CONCERNS THIS PACKAGE ARE THREE-FOLD. FIRST IS CHANCE OF CONVECTION TODAY/TONIGHT WITH BOUNDARIES IN AREA...WARM TEMPS...AND HIGH DEW POINTS. SECOND IS TEMPS/DEW PTS VIS-A-VIS HEAT INDICES TODAY. THIRD IS CONVECTION IN THE THURSDAY/THURSDAY NIGHT TIME FRAME AS MAJOR SHORT WAVE MOVES THRU. MODELS IN SOME DISAGREEMENT IN SHORT RUN WITH OUTFLOW/QUASI- FRONTAL BOUNDARY TODAY...WITH ETA HAVING BEST FOCUS...HAVING IT ACROSS SOUTHERN PORTION OF FA TODAY...LIFTING N OF THE FA THIS EVENING. LOOKING AT THE CONVECTIVE PARAMETERS...MODELS HAVE NOSE OF EASTERN BRANCH OF LLJ FOCUSING INTO SOUTHERN HALF OF FA TODAY...WITH PRIMARY BRANCH INTO WESTERN AND CENTRAL IOWA...LIFTING NORTH INTO MINNESOTA AND WISCONSIN THIS EVENING AND STAYING NORTH THROUGH WEDNESDAY. CAPES WILL BE MODERATELY HIGH TODAY/THIS EVENING NORTHERN FA...AND LAPSE RATES WILL BE MODERATELY HIGH...FOCUSING A BIT SOUTH...THEN IN IOWA PORTION OF FA WEDNESDAY. VV'S WILL BE MODERATE 00Z-06Z NORTH...BUT HIGHER NORTH AND WEST OF FA THROUGH 36 HOURS. UPPER DIVERGENCE WILL FOCUS NORTH OF FA INTO MN/WI THRU WED. FINALLY...700H TEMPS INDICATE STRONG CAPPING SOUTHWEST HALF OF FA THRU 36 HOURS...WITH 11-12C...WITH LESS CAPPING NE...WITH 9-10C. WILL DOWNPLAY POPS TODAY/TONIGHT SOUTH AND WEST...KEEPING CLOSER TO CURRENT PACKAGE NORTH AND EAST. TEMPS FOR TODAY LOOK TO BE ON TARGET. BREEZE TODAY MAY HELP ALLEVIATE AFFECTS OF HEAT INDICES. .DVN... IA...NONE. IL...NONE. MO...NONE. REA
In the hours before
Special weather statement, Jun 12, 2:37 AM CDT, 2 hours 47 minutes before
IAZ040-041-ILZ001-002-007-009-016>018-121000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 237 AM CDT TUE JUN 12 2001 ...THE SEVERE THUNDERSTORM WATCH FOR A SMALL PART OF EAST CENTRAL IOWA HAS EXPIRED... ...THE SEVERE THUNDERSTORM WATCH FOR MOST OF NORTHWEST ILLINOIS HAS BEEN CANCELED... THE SEVERE THUNDERSTORMS WATCHES THAT COVERED BUCHANAN AND DELAWARE COUNTIES IN IOWA AND JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE... HENRY...BUREAU AND PUTNAM COUNTIES IN ILLINOIS ARE NO LONGER IN EFFECT. SHOWERS AND THUNDERSTORMS CONTINUE NORTH OF A LINE FROM VINTON THROUGH DUBUQUE TO FREEPORT. THE THUNDERSTORMS HAVE BEEN DECREASING IN INTENSITY AND NO LONGER POSE A THREAT OF SEVERE WEATHER. HOWEVER...AS SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE EAST THROUGH THIS REGION...THERE IS A POSSIBILITY OF LOCALLY HEAVY RAINFALL AMOUNTS. A FEW AREAS COULD SEE RAINFALL AMOUNTS OF AN INCH OR TWO IN A COUPLE OF HOURS THROUGH 6 AM. LOCATIONS ALONG AND NORTH OF HIGHWAY 20 HAVE THE GREATEST POTENTIAL FOR THE HEAVY RAIN. FURTHER SOUTH...TOWARD INTERSTATE 80...EXPECT SCATTERED SHOWERS AND A FEW THUNDERSTORMS THROUGH THE EARLY MORNING HOURS OVER WEST CENTRAL ILLINOIS. DLF FERRY
Special weather statement, Jun 12, 4:18 AM CDT, 1 hour 6 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-122118- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 418 AM CDT TUE JUN 12 2001 ...CHANCE OF THUNDERSTORMS NORTH WITH A SLIGHT CHANCE SEVERE... SHOWERS AND THUNDERSTORMS FROM INDEPENDENCE TO DUBUQUE TO FREEPORT WILL END EARLY THIS MORNING. THE ATMOSPHERE WILL RECHARGE THIS AFTERNOON...WITH UNSEASONABLY WARM TEMPERATURES AND MODERATELY HIGH DEW POINTS FOR THE SECOND DAY IN A ROW. AN UPPER AIR DISTURBANCE WILL PASS THROUGH THE FORECAST AREA DURING THE AFTERNOON. THE COMBINATION OF THIS DISTURBANCE...OLD OUTFLOW BOUNDARIES FROM THIS PAST NIGHT'S CONVECTION...AND THE HIGH TEMPERATURES AND MOISTURE... WILL COMBINE TO PRODUCE A CHANCE FOR LATE AFTERNOON OR EVENING THUNDERSTORMS...MAINLY NORTH OF A LINE FROM CEDAR RAPIDS TO CLINTON...WITH A SLIGHT CHANCE SOUTH TO AROUND INTERSTATE 80. FURTHER SOUTH...CONVECTION WILL BE SUPPRESSED BY WARM TEMPERATURES ALOFT...WHICH WILL CAP THE ATMOSPHERE. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE PRIMARY THREAT BEING STRAIGHT LINE WINDS AND HAIL. HIGH TEMPERATURES AND DEW POINTS WILL BRING THE HEAT INDEX TO NEAR 100 THIS AFTERNOON FROM INTERSTATE 80 SOUTH...WITH ISOLATED HOURLY REPORTS OF UP TO 105 POSSIBLE FROM BURLINGTON SOUTH. A SOUTH BREEZE AT 10 TO 15 MPH WILL HELP TAKE THE EDGE OFF THE HEAT. LOOKING FURTHER AHEAD...WARM TEMPERATURES ALOFT WILL SUPPRESS CONVECTION ON WEDNESDAY ACROSS THE FORECAST AREA. TEMPERATURES WILL AGAIN BE WARM. DEW POINTS...HOWEVER...WILL BE 2 OR 3 DEGREES LOWER... AND A SOUTHERLY BREEZE AT 15 TO 25 MPH...AHEAD OF AN APPROsACHING TROUGH...WILL PRODUCE LESS OPPRESSIVE HEAT CONDITIONS. REA
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:25 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine | 50 min |
| Jun 12, 10:03 AM CDT | Severe Thunderstorm Warning | DVN | Scott | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.